Finger Lakes Health
Research Health Information
Online Services

Research Health Information

Search Health Information   
 

H2 receptor antagonists overdose

Definition

H2 receptor antagonists are medicines that help decrease stomach acid. H2 receptor antagonist overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Cimetidine overdose; Tagamet overdose; Ranitidine overdose; Zantac overdose; Famotidine overdose; Pepcid overdose; Nizatidine overdose; Axid overdose

Poisonous Ingredient

  • Cimetidine
  • Ranitidine
  • Famotidine
  • Nizatidine

Note: This list may not be all-inclusive.

Where Found

H2 receptor antagonist medications are available over-the-counter and by prescription.

  • Cimetidine (Tagamet)
  • Ranitidine (Zantac)
  • Famotidine (Pepcid)
  • Nizatidine (Axid)

Note: This list may not be all-inclusive.

Symptoms

  • Abnormal heartbeat
  • Confusion
  • Diarrhea
  • Difficulty breathing
  • Dilated pupils
  • Drowsiness
  • Flushing
  • Low blood pressure
  • Nausea
  • Rapid heartbeat or slow heartbeat
  • Slurred speech
  • Sweating
  • Vomiting

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths if known)
  • When it was swallowed
  • The amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing
  • Breathing support
  • Intravenous (through the vein) fluids
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Serious complications are rare. These are generally safe medications, even when taken in large doses.

Prevention

Keep all medications in child-proof bottles and out of the reach of children.

References

Chan FKL, Lau JYW. Treatment of peptic ulcer disease. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2006:chap 51.

Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.

Weisman RS. Antihistamines and decongestants. In: Goldfrank LR, Flomenbaum NE, Lewin NA, et al., eds. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw Hill; 2002:chap 35.


Review Date: 10/13/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com